Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 105, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 20, 2002, 6:21 PM EDT for Cherokee County, North Carolina. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 20, 2002, 6:21 PM EDT (22:21 UTC)
- Expired
- Jun 20, 2002, 6:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Cherokee County, NC
The radar
The Knoxville radar (KMRX), 130 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 6:30 PM EDT | Thunderstorm Wind | Unaka, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 570 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 804 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 202221 SVRMRX NCC039-202245- /NEW.KMRX.SV.W.0140.202220-202245/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 620 PM EDT THU JUN 20 2002 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS EXTENDED THE * SEVERE THUNDERSTORM WARNING FOR... CHEROKEE COUNTY IN SOUTHWEST NORTH CAROLINA * UNTIL 645 PM EDT * AT 614 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR HIAWASSE DAM...OR 7 MILES WEST OF MURPHY...MOVING SOUTHWEST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL SOUTHWESTERN CHEROKEE COUNTY AT 630 PM EDT RURAL WESTERN CHEROKEE COUNTY AT 640 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. $$ LAT...LON 3508 8402 3523 8415 3508 8431 3499 8417 GH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:15 PM EDT, 3 hours 6 minutes earlier.
Area forecast discussion, Jun 20, 3:15 PM EDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 315 PM EDT THU JUN 20 2002 MODELS IN DECENT AGREEMENT OVERALL IN RETROGRADING UPPER LOW SOUTH OF OUR AREA...BUT STILL DIFFER A BIT IN TIMING/PLACEMENT. ETA SOLUTION LOOKS REASONABLE WITH UPPER LOW. APPEARS DEEPER MOISTURE WILL NOT ARRIVE UNTIL EARLY SATURDAY. WILL GO WITH SLIGHT CHANCE POPS FOR HIGHER TERRAIN FOR TOMORROW AFTERNOON/EVENING. THEN CHANCE POPS HIGHER TERRAIN SLIGHT CHANCE VALLEY FOR SATURDAY AND SATURDAY NIGHT. CURRENT RADAR SHOWS SOME CONVECTION FIRING OVER THE HIGHER TERRAIN AGAIN THIS AFTERNOON...SO WILL PROBABLY NEED SLIGHT CHANCE POPS FOR EARLY TONIGHT ONCE AGAIN. FWC/MAV GUIDANCE TEMPS GENERALLY CLOSE THROUGH FRIDAY NIGHT AND LOOK REASONABLE. WILL TREND TOWARD THE HIGHER FWC TEMPS FOR HIGHS SATURDAY. PRELIMINARY NUMBERS FOLLOW: CHA 66 91 64 86 / 10 10 10 20 TYS 64 89 63 86 / 10 10 10 20 TRI 59 88 58 86 / 10 10 10 20 OQT 64 89 63 86 / 10 10 10 20 .MRX... NC...NONE. TN...NONE. VA...NONE. LDW
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 5:24 PM EDT | Severe Thunderstorm Warning | MRX | Cherokee | 51 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.